Hail, Lauderdale
- When
- July 6, 12:50 PM CST to 12:53 PM CST
- Where
- Lauderdale County, 0.89 mi NW of Jacksonburg
- Measured
- 1 in hail
- Reported by
- SHAVE Project
- Coordinates
- 34.890, -87.680
Quarter sized hail was reported.
A cluster of strong to severe thunderstorms developed in northwest Alabama, then proceeded to move southwestward into Mississippi. The storms produced wind damage in Lauderdale County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HUN wrote it up.
A cluster of strong to severe thunderstorms developed in northwest Alabama, then proceeded to move southwestward into Mississippi. The storms produced wind damage in Lauderdale County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jul 6, 11:25 AM CST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1225 PM CDT FRI JUL 6 2012
.UPDATE...
FOR 18Z TAFS
&&
.DISCUSSION...
/ISSUED 1112 AM CDT FRI JUL 6 2012/
AN AREA OF LOW/MID ALTITUDE CLOUDS...LIKELY ASSOCIATED WITH A WEAK
MESOSCALE CONVECTIVE VORTEX - MCV WAS PRESENT ACROSS MUCH OF THE
NORTHERN ALABAMA EAST OF MOULTON. AS OF THIS WRITING...NW ALABAMA HAD
SUNNY SKIES AS WAS JACKSON COUNTY NORTH OF SCOTTSBORO...AND SOUTHERN
MIDDLE TENNESSEE NORTH OF A FAYETTEVILLE TO WINCHESTER LINE. CLEAR
SKIES WERE NOTED OVER THE REMAINDER OF MIDDLE TENNESSEE NORTH OF
LYNCHBURG AND TULLAHOMA. THIS HAS RESULTED IN A WIDE ARRAY OF
TEMPERATURES...RANGING THE LOWER 80S IN THE MOUNTAINS AND LOCATIONS
UNDER THE THICKER CLOUDS...TO 95 AT MUSCLE SHOALS.
A SATELLITE VIEW FROM ABOVE...MAINLY THE WATER VAPOR AND IR/FOG LOOP
INDICATED A WEAK TROUGH AXIS MOVING SOUTHWARD IN THE NORTHERLY FLOW
AROUND THE MAIN UPPER RIDGE NOW PARKED OVER IA/MO. THIS BOUNDARY
SHOULD REACH THIS FORECAST AREA LATER THIS AFTERNOON...AND COULD HELP
IN BEING A FOCI FOR MORE WIDELY SCATTERED TO SCATTERED CONVECTION
DURING THE AFTERNOON. THE BOUNDARY WILL BECOME STATIONARY NORTH OF
THE I20 CORRIDOR...THEN MOVE BACK NORTHWARD TONIGHT...WHICH WILL KEEP
A CHANCE OF STORMS IN THE PICTURE. THE ABOVE NOTED VARIANCE IN CLOUD
COVER (COOLER TEMPS WERE CLOUDS WERE MORE PLENTIFUL) MAKES FOR
ANOTHER TOUGH CALL REGARDING STORM COVERAGE AND HOW STRONG THEY MAY
BECOME. EXPECT THOSE CLOUDS TO FADE SOMEWHAT DURING THE LATE
MORNING/EARLY AFTERNOON. CLOUD COVERAGE WILL INCREASE DURING THE
AFTERNOON TO EARLY EVENING AS CONVECTIVE TEMPERATURES ARE ACHIEVED.
WITH MORE SUNNY SKIES OVER NW ALABAMA... EXPECT HIGH TEMPERATURES
AGAIN TO SOAR TO OR JUST ABOVE THE CENTURY MARK. THIS HEAT PLUS
EXISTING MOISTURE WILL PUSH HEAT INDICES INTO THE 103-107 RANGE...
THEREFORE A HEAT ADVISORY IS FORTHCOMING FOR FAR NW ALABAMA.
ELSEWHERE...CONDITIONS ARE STILL FAVORABLE FOR MORE SHOWER/STORM
DEVELOPMENT. THE 06Z12Z NAM BUFFER SOUNDINGS SHOW WINDEX VALUES IN
THE MID/UPPER 70 KT RANGE...WHICH MEANS THAT A RISK OF ANOTHER HIGHER
END WET MICROBURST CANNOT BE RULED OUT. SIMILARLY HIGH CONVECTIVE
NUMBERS...AKA...CAPE...LIFTED INDEX...ETC. WERE ALSO PRESENT VIA THE
SOUNDINGS. LOCALLY HEAVY RAINS ARE ALSO POSSIBLE GIVEN PRECIP WATER
AMOUNTS WERE THE 1.6 ~ 1.9 INCH RANGE.
RSB
&&
.AVIATION...
FOR 18Z TAFS...
VFR CONDITIONS SHOULD CONTINUE FOR MOST OF THE TAF PERIOD. ISO-SCT
CONVECTION IS EXPECTED THIS AFTERNOON AND EVENING. GIVEN ONLY A SCT
RAIN CHANCES...DID NOT PUT IN BRIEF MVFR/IFR CIG/VIS REDUCTIONS FROM
HEAVIER SHOWERS IN THE TAFS. LOOK FOR PATCHY FOG TO DEVELOP AFTER
MIDNIGHT FRIDAY NIGHT AT EITHER TERMINAL...ESPECIALLY IF AFFECTED BY
SHOWER ACTIVITY. VFR CONDITIONS WITH SE WINDS AROUND 5 KT IS FORECAST
AFTER DAYBREAK SAT AM.
RSB
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING ZONES:
ALZ001-002.
TN...NONE.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1201 PM CDT FRI JUL 6 2012 ALZ001>010-016-TNZ076-096-097-070215- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1201 PM CDT FRI JUL 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TONIGHT... ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON WITH ANOTHER ROUND OF MORE WIDESPREAD ACTIVITY EXPECTED AFTER 8 PM...ESPECIALLY SOUTH OF THE TENNESSEE RIVER. A FEW STORMS MAY BE STRONG TO SEVERE...WITH DAMAGING WINDS TO 70 MPH...LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY AND SUNDAY...MAINLY IN THE AFTERNOON AND EVENING HOURS. A FEW STORMS MAY BE STRONG TO SEVERE...WITH DAMAGING WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT LIGHTNING. AN APPROACHING COLD FRONT WILL STALL NEAR THE TENNESSEE VALLEY EARLY NEXT WEEK...WITH INCREASING CHANCES FOR THUNDERSTORMS ON MONDAY THROUGH THURSDAY. SOME OF THE STORMS THAT DEVELOP DURING THIS TIME PERIOD MAY PRODUCE GUSTY WINDS...LOCALLY HEAVY RAINFALL...AND FREQUENT LIGHTNING. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS NOT ANTICIPATED THIS AFTERNOON...BUT MAY BE NEEDED TONIGHT. PLEASE FORWARD ANY REPORTS OF DAMAGE OR HEAVY RAINFALL TO THE NATIONAL WEATHER SERVICE OFFICE IN HUNTSVILLE...OR YOUR LOCAL EMERGENCY MANAGEMENT AGENCY. KTW
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1031 AM CDT FRI JUL 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG CENTER STAR 34.86N 87.46W
07/05/2012 LAUDERDALE AL EMERGENCY MNGR
BIG OAK SUBDIVISION. TREES SNAPPED OR UPROOTED.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1037 AM CDT FRI JUL 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM TSTM WND DMG FLORENCE 34.80N 87.68W
07/05/2012 LAUDERDALE AL EMERGENCY MNGR
HWY 20 NEAR MCFARLAND PARK IN FLORENCE. TREES SNAPPED OR
UPROOTED.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1052 AM CDT FRI JUL 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1107 PM TSTM WND DMG 3 SW PHIL CAMPBELL 34.32N 87.74W
07/05/2012 FRANKLIN AL TRAINED SPOTTER
OAK TREE FELL ACROSS A COUNTY ROAD. WIND GUSTS ESTIMATED
TO BE 60 MPH.
&&SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
108 PM CDT FRI JUL 6 2012
ALZ001-061845-
LAUDERDALE-
108 PM CDT FRI JUL 6 2012
...SIGNIFICANT WEATHER ADVISORY FOR LAUDERDALE COUNTY UNTIL 145 PM
CDT...
AT 105 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OAKLAND...OR NEAR UNDERWOOD-PETERSVILLE...
MOVING SOUTHWEST AT 5 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY DOWNPOURS ARE EXPECTED
WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
OAKLAND.
SEEK SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3486 8760 3474 8775 3473 8781 3474 8784
3481 8792 3483 8794 3484 8793 3487 8796
3501 8776
TIME...MOT...LOC 1808Z 050DEG 5KT 3487 8776
RSBThe Columbus AFB radar (KGWX), 125 km away, was scanning. The volume nearest the first event began at 18:51 UTC.
5 thunderstorm wind, 1 hail. Local standard time, as filed.
Quarter sized hail was reported.
Numerous trees were blown down at the intersection of County Roads 8 and 157. Time estimated by radar.
Partial roof damage occurred at Wilson School and trees were down along County Road 17. Time estimated by radar.
Power lines were knocked down on Chisholm Road. Time estimated by radar.
A roof was blown off of a manufactured home.
A home was heavily damaged by thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403470, 403471, 403476, 403477, 403478, 403480.